Part 3: What types of pathology do cholinesterase inhibitors cause?

Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly Version pdf icon[PDF – 1.88MB]

Learning Objectives

Upon completion of this section, you should be able to

  • identify the 4 major types of pathology caused by cholinesterase inhibitors
Categories of Pathological Effects

We have discussed the mechanism behind one form of pathology caused by cholinesterase inhibitors, namely, the build up of acetylcholine. For purposes of our discussion in the Case Study, we will refer to this as the cholinergic toxidrome. However, there are 3 other distinct syndromes associated with exposure to these toxins the pathology of which is less well understood. (Erdman 2004) Each of which will be described in this case study.

catergories of pathological effects
Category Description
Cholinergic toxidrome

(Discussed in Part 4)

Clinical findings due to excessive buildup of acetylcholine. (Hack and Hoffman 2004)
Intermediate syndrome

(Discussed in Part 5)

Delayed neuromuscular dysfunction occurring 24-96 hours after a significant, and usually severe, case of poisoning that usually resolves spontaneously within 1-2 weeks. (Karalliedde and Senanayake 1989; Clark 2002; Erdman 2004)
Organophosphate-induced delayed neuropathy (OPIDN)

(Discussed in Part 6)

Delayed neuropathy of unknown cause with onset occurring 1-5 weeks after recovery from acute cholinergic toxidrome (Erdman 2004; Jamal 1997; Clegg and van Gemert 1999; Jokanovic, Stukalov et al. 2002). Milder cases can recover fully; severe cases can result in permanent disability (Jokanovic, Stukalov et al. 2002).
Organophosphorus ester-induced chronic neurotoxicity (OPICN)

(Discussed in Part 7)

Chronic neurotoxicity that lasts for weeks to years after acute exposure. (Abou-Donia 2003)
Key Points
  • There are four pathological conditions attributed to cholinesterase inhibitor exposure
    • The cholinergic toxidrome.
    • The intermediate syndrome.
    • Organophosphate-induced delayed neuropathy (OPIDN).
    • Organophosphorus ester-induced chronic neurotoxicity (OPICN).
Page last reviewed: October 16, 2007